Wednesday , March 21 2018
Home / Health / OTC Pain Relievers Made Me So Sick That I Couldn’t Work Or Care For My Family

OTC Pain Relievers Made Me So Sick That I Couldn’t Work Or Care For My Family

During my yearly physical last year, I got blindsided by a load of bad news: I was 20 pounds overweight. My glucose levels specified prediabetes. I was dehydrated and scarce in vitamin D. And my liver enzymes were elevated.

“It’s probably just fatty liver,” my doctor said. “That happens as we get older and put on extra pounds. But let’s do an ultrasound just to make sure it’s not something more serious.”

I wanted to cry. I’d gone in for this checkup with the irritating sense that something was really wrong. As a busy working mother of three teenagers, I hadn’t felt good in years. My energy was low. I often felt faint. I struggled to think clearly. And that wasn’t all.

“I’ve been having digestive problems,” I said. “And abdominal pain. I think I might have an ovarian cyst.”

My doctor nearly rolled her eyes. “Everyone thinks they have an ovarian cyst,” she replied, before asking a few questions about my digestion. I described stomach and abdominal discomfort, punctuated with bouts of constipation and diarrhea.

“I’m going to recommend that you start a probiotic. But if you want, I can order a pelvic ultrasound as well. We can have it done when we look at the liver.”

I agreed to all the tests. A Google search had implied that my pain, plus my digestive upset and age, could mean ovarian cancer. Maybe I was being ridiculous, but having watched my father, my aunt, and my grandmother waste away from various cancers, I couldn’t help but be anxious.

“Pretty liver!” exclaimed the ultrasound technician on test day. “No masses and no fat!”

That news was a relief, but as the technician shifted her attention from my abdomen to my pelvic region, I couldn’t help but notice that she got ominously quiet. Imaging the ovaries required a transvaginal probe, a slightly awkward and physically uncomfortable procedure. As the tech poked and prodded, first on my right side and then on my left, fireworks of pain burst in my pelvis and brought tears to my eyes.

“Well, you do have an ovarian cyst on the left side,” my doctor admitted when we met to review the ultrasound results. “You also have a hernia on the right side, which is probably what’s causing your symptoms. I’m referring you to a surgeon. I also want you to get an MRI, because they couldn’t see the cyst very well on the ultrasound.” (Polycystic ovary syndrome could be messing with your weight. Here’s how.)

A cyst and a hernia? And more expensive tests? Really?

In the meantime, my digestive symptoms had deteriorated. I’d grown weaker, and frequently felt nauseous. I started missing work deadlines and stopped doing laundry and cooking for my family. Afternoons were spent resting miserably in bed. One night, around 3 A.M., I was gripped with excruciating abdominal pain and began vomiting. My husband almost took me to the ER, but then the vomiting subsided, and with medical appointments already scheduled for the following week, we decided to wait. Honestly, on some level, I wanted to postpone hearing any more bad news.

I relayed all these travails to my physician, including the fact that I wasn’t able to eat for the past few days. To my frustration, she still seemed convinced that probiotics were the answer. I left her office overwhelmed and nervous. My health problems seemed to be multiplying.

I met with a surgeon to discuss the hernia, but he declared that it was too small to be causing my digestive problems. Since it was an inguinal hernia (present since birth) and only intermittently uncomfortable, he told me I could ignore it, at least until I sorted out my other health issues. Crossing the hernia off my worry list felt good, but I still didn’t know if cancer or something else lay at the root of my recent ill health.

Throughout all of this, I’d been receiving physical therapy for chronic neck and back problems. One afternoon during a session, my physical therapist suggested that the over-the-counter pain reliever I’d been taking for musculoskeletal pain could be the source of my digestive trouble. She explained that some people suffer adverse reactions to non-steroidal, anti-inflammatory drugs like aspirin and ibuprofen, known as NSAIDs.

I’d been taking naproxen, an over-the-counter NSAID, for about three years, anytime my neck or back hurt. A doctor had recommended the drug for my daughter after she sustained a sports injury, and it had become the pain reliever of choice for our family. I liked that naproxen came in a 12-hour, extended release formula, which meant I could pop a pill in the morning and be certain that I’d be pain-free for the rest of the day. I’d never exceeded the recommended daily dose. In fact, I only used the drug a few times a week.

Researchers at Boston University recently discovered that many NSAID users exceed the recommended dosage or don’t understand exactly what they’re taking. But that wasn’t the case for me. How could suitably using an OTC drug be dangerous? I was cynical but also desperate, so I decided to stop taking naproxen.

Within a couple days, my uncomfortable digestive symptoms ceased. I later learned that NSAIDs work by inhibiting the body’s production of prostaglandins, a chemical that plays a role in pain, inflammation, and the dilation of blood vessels. But prostaglandins also help protect the stomach lining, according to Priya Balasubramanian, MD, a hepatologist in Sacramento. That means that NSAID use has the potential to damage the gut and kidneys over the long term, leading to a range of side effects, including pain, nausea, vomiting, gastritis, stomach ulcers, and kidney damage. Several studies have also found a link between NSAID use and an increased risk of heart attack.

By the time I went for the MRI to check on my ovarian cyst, I felt better than I had in months. The MRI showed that my cyst was perhaps not on the ovary itself, but rather on a fibroid external to the uterus, and I breathed another sigh of relief. Ovarian cancer seemed doubtful. Even so, I was referred to an oncologist, just to be safe.

After telling the oncologist my saga, she agreed that naproxen was probably the cause of my symptoms, not the cyst. “Do you have cancer?” she said. “Probably not, but the only way to know for sure is to remove the tumor, which means a hysterectomy. So we can do surgery now, or watch and wait.”

Given how much better I was already feeling, I chose to wait. A follow-up MRI four months later showed that my cyst had not changed, so the oncologist proposed a six-month follow up after that. At my next appointment with her, I’ll have what’s expected to be my final MRI. Supposing that the cyst has not grown, she’ll release me as a patient and I will finally turn the page on a yearlong health struggle.

Though naproxen wasn’t the cause of all my health problems, I’ve noticed incredible improvements since stopping the drug. Not only is my digestion normal again, my energy levels have surged, my thinking is clear, and my issues with dizziness and balance have resolved. Through physical therapy, I’ve gained strength and seldom experience neck and back pain anymore, but when I do, I treat it with ice or very rarely, with a low dose of non-NSAID pain reliever. I’ve learned the hard way that even over-the-counter drugs need to be used with care.

Photo: prevention


About Rhea

Check Also

Doctors Missed 13-Year-Old Girl’s Ovarian Cancer TEN Times Before Finally Discovering A 12-Inch Tumour When She Was Days From Death

When she visited her GP complaining of stomach pain and bloating, Kayleigh Donnelly was sent …

Leave a Reply

Your email address will not be published. Required fields are marked *

Skip to toolbar